As Per pubmed
The effects of diltiazem hydrochloride, a vasodilator often used to treat hypertension, and beta-blockers (pindolol and propranolol hydrochloride) on lipid metabolism and carbohydrate metabolism were assessed by measuring serum levels of total cholesterol, high-density-lipoproteins (HDL)-cholesterol, triglycerides, and glucose in patients taking these drugs for three months. No significant changes were observed in any of the values in patients taking either diltiazem hydrochloride (180 mg/day) or beta-blockers (15 mg of pindolol or 60 mg of propranolol daily). The decrease in HDL-cholesterol levels and increase in triglyceride levels reported in 1978 to be associated with use of propranolol, and with the concomitant use of hydrochlorothiazide and propranolol, was not found.
The study you reference concerns me in that is was for only 3 months. These medications are usually prescribed for long-term treatment.
To my recent horror my triglycerides had leaped to nearly 300. Reviewing my historic levels, I saw two specific time when my Tri levels 'doubled'. This was following the doubling of my propranolol dosage, however not as an immediate effect. I was not aware this could be an issue so, I was not hypervigilent to monitor - the blood work was done maybe 12-24 months following the dosage increase.
Sure wish I had been aware of this danger- I would have made sure to have my levels monitored more frequently AND requested a change in medication- now I am left dealing an avoidable health situation. The only way I discovered the information was (after the fact) when I was exploring to find causes for high Tri - otherwise, the info is buried deep in the literature.
After 25 years of trying to correct hyper-cholesterol and triglycerides, I find triglycerides tricky. Triglyceride levels can quickly change depending on diet and exercise levels; certainly a high-sugar/low exercise regimen will raise them substantially.
Also, any drug that slows the heart rate will have an effect on one's metabolism. Beta Blockers, Ace Inhibitors and Calcium blockers all can lower the heart rate, and I wonder if it could raise triglycerides?
I'm not a health professional, I'd think this is a great question for a professional on this board. Keep us informed.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.